Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 122, NWS Detroit, MI

September 24, 2003Lenawee County, Monroe County, Washtenaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Sep 24, 2003, 7:36 PM EDT for Lenawee County, Monroe County, Washtenaw County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2003, 7:36 PM EDT (23:36 UTC)
Expired
Sep 24, 2003, 8:30 PM EDT
In force
54 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

Counties Lenawee County, MI, Monroe County, MI, Washtenaw County, MI

The radar

The Detroit radar (KDTX), 80 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 2:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:30 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Sep 24, 3:30 PM EDT, 4 hours 6 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 PM EDT WED SEP 24 2003

THE 12Z MODELS DID A PRETTY GOOD JOB CATCHING UP WITH THE MORNING
CONVECTION OVER INDIANA AND OHIO, AND LOOK GOOD FORECASTING PRECIP
TO CONTINUE EXPANDING AND INTENSIFYING ALONG THE COLD FRONT.
THUNDERSTORM CONVERAGE AND INTENSITY WILL BE THE FIRST CONCERN FOR
TONIGHT.

SO FAR, STORMS IN NORTHERN LOWER HAVE YET TO GENERATE A SURFACE WIND
SHIFT, INDICATING THE ELEVATED NATURE OF THE CONVECTION. THIS
ACTIVITY DEVELOPED OVER THE NORTH END OF LAKE MICHIGAN WHERE WARMER
WATER HELPED GIVE A BOOST TO ALREADY STEEP MID LEVEL LAPSE RATES. A
SEPERATE CLUSTER OF STORMS DEVELOPED OVER NORTHERN ILLINOIS, DEEPER
INTO THE SURFACE MOISTURE AND INSTABILITY AXES. EXPECT THESE STORMS
TO CONTINUE SPREADING NORTHEAST ALONG THE FRONT TOWARD SE MICHIGAN
AS LOW LEVEL MOISTURE EXPANDS NORTHWARD AND UPPER SUPPORT INCREASES.
THE STRONG UPPER WAVE WILL BE ACCOMPANIED BY A 120 KT JET WITH 50 KT
WINDS EXTENDING DOWN TO 850 MB BY 00Z, ALONG AND AHEAD OF THE FRONT.
THIS WILL RESULT IN 0-3KM SHEAR CLOSE TO 35 M/S, 0-6KM SHEAR NEAR 40
M/S, AND 0-3KM HELICITY RUNNING AROUND 250 M2/S2. THIS WIND PROFILE
WILL HAVE SURFACE BASED CAPE AVERAGING 1200 J/KG BASED ON LAPS
ANALYSIS OF CURRENT OBSERVATIONS. IF THE INSTABILITY CAN REALLY
MATERIALIZE IN OUR AREA, THEN THE CONVECTIVE MODE WILL BE DOMINATED
BY LINEAR BOWS WITH A FEW SUPERCELLS POSSIBLE OUT IN THE WARM
SECTOR. THE LOW TOPPED NATURE OF THE STORMS WILL MAKE LARGE HAIL
LESS OF A CONCERN.

THE FRONT WILL QUICKLY MOVE EAST DURING THE EVENING AND LEAVE PARTLY
CLOUDY SKIES BEHIND. THERE WILL BE A BATTLE BETWEEN SYNOPTIC SCALE
SUBSIDENCE AND FORCING FOR LAKE CLOUDS, BUT IT WILL TAKE UNTIL AFTER
SUNRISE FOR THE LAKE INSTABILITY TO WIN OUT AFTER COMBINING WITH
DAYTIME HEATING. INSTABILITY CU WILL THE TAKE OVER AND LEAD TO
NEARLY OVERCAST CONDITIONS BY MID AFTERNOON WITH COLD ADVECTION
THROUGH THE LOW LEVELS.

AFTER A RELATIVELY QUIET WEATHER DAY ON THURSDAY, THERE IS GOOD
MODEL AGREEMENT SHOWING THE NEXT IN A SERIES OF UPPER WAVES TO MOVE
INTO THE WESTERN GREAT LAKES ON FRIDAY AND INTO SE MICHIGAN ON
SATURDAY. WARM ADVECTION AHEAD OF THIS SYSTEM IS LOOKING LESS ROBUST
AND MAY NOT BE ABLE TO MUSTER ANY SHOWERS DURING THE DAYTIME. PLAN
TO GIVE THIS TREND MORE TIME TO DEVELOP BEFORE REMOVING THE CHANCE
OF RAIN DURING THE AFTERNOON, ESPECIALLY CONSIDERING THE 12Z GFS QPF.

THIS SYSTEM WILL ALSO BRING ANOTHER COLD FRONT THROUGH THE AREA BY
SATURDAY EVENING, ALONG WITH SHOT OF RAIN. THE UKMET IS A LITTLE
SLOWER ON THE LARGE SCALE PATTERN WITH ENERGY LAGGING ON THE
UPSTREAM SIDE OF THE UPPER TROF. THE WAY TO GO HERE IS WITH A
FORECAST LIKE THE GFS, WHICH SHOWS SEVERAL WAVES MOVING THROUGH THE
UPPER TROF AS IT DIGS INTO THE EAST HALF OF THE U.S. THE GFS
SOLUTION IS STRONGLY SUPPORTED BY THE CANADIAN, ETA-XX, AND ECMWF
AND IS WORTHY OF LIKELY POPS ON SATURDAY.

DEEP AND BROAD CYCLONIC FLOW WILL DOMINATE BEHIND THE COLD FRONT ON
SUNDAY. THIS WILL BE A COOL DAY WITH PLENTY OF CLOUDS, BUT IS STILL
THE BEST DAY FOR A BREAK IN THE PRECIP ACTIVITY AS YET ANOTHER WAVE
MOVES INTO THE TROF FROM CENTRAL CANADA. THIS FEATURE WILL ARRIVE IN
OUR AREA ON MONDAY WITH SHOWERS AND ANOTHER COLD FRONT/TROF. THE
MODELS HAVE LOCKED ONTO THIS SOLUTION PER DPROG/DT WITH AN
INDICATION THAT THE AMPLIFIED LONG WAVE PATTERN WILL MAKE PASSAGE OF
THIS SYSTEM A SLOW PROCESS. PLAN TO WORK THIS TREND INTO THE
FORECAST AND HAVE A CHANCE OF SHOWERS LINGER INTO TUESDAY AND
WEDNESDAY, ESPECIALLY CONSIDERING THE CONTINUED BLOCKING HIGH ALONG
THE WEST COAST.

.DTX...GALE WARNING...TONIGHT AND THURSDAY...LAKE HURON
       GALE WARNING...TONIGHT...LAKE ST CLAIR.

BT

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Sep 24, 1:25 PM EDT, 6 hours 11 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
125 PM EDT WED SEP 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE INTO THE TRI-CITIES REGION BETWEEN
3 AND 5 PM. THUNDERSTORMS WILL CONTINUE TO SPREAD SOUTHEAST THROUGH
THE REGION...ARRIVING IN THE DETROIT VICINITY BETWEEN 6 AND 8 PM.
STORMS WILL END FROM WEST TO EAST...EXITING THE ENTIRE REGION BY
MIDNIGHT.

THESE STORMS COULD REACH SEVERE LIMITS WITH THE PRIMARY HAZARD BEING
DAMAGING WIND GUSTS. THE STRONGEST STORMS WILL BE CAPABLE OF WIND
GUSTS TO 60 MPH AND HAIL AROUND ONE HALF INCH. INDIVIDUAL STORMS
WILL TRACK NORTHEAST AT 45 MPH...WITH THE ACTUAL LINE PROPAGATING TO
THE SOUTHEAST AT 25 MPH.

GALE WARNINGS ARE POSTED THROUGH TONIGHT ON LAKE HURON. REFER TO THE
LATEST MARINE FORECAST ISSUED BY YOUR NATIONAL WEATHER SERVICE.

A STRONG COLD FRONT WILL PUSH THROUGH THE REGION BY THIS EVENING.
THE FRONT WILL ALSO USHER IN SOME OF THE COLDEST AIR OF THE SEASON.
THE COLD AIR RUSHING ACROSS THE WARM WATERS OF THE GREAT LAKES WILL
LEAD TO GALE FORCE WINDS...WITH WATERSPOUTS POSSIBLE OVERNIGHT INTO
EARLY THURSDAY MORNING OVER LAKE HURON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WATERSPOUTS ARE AGAIN POSSIBLE OVER LAKES HURON...SAINT CLAIR AND
ERIE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:40 PM EDTSpecial Marine WarningDTX80 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.